Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 137, NWS Las Vegas, NV

August 26, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 26, 2014, 12:15 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2014, 12:15 PM MST (19:15 UTC)
Expired
Aug 26, 2014, 3:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 188 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WGUS55 KVEF 261915
FFWVEF
AZC015-262215-
/O.NEW.KVEF.FF.W.0137.140826T1915Z-140826T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1215 PM MST TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 315 PM MST

* AT 1207 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BURRO CREEK 
  CAMPGROUND...OR 13 MILES SOUTHEAST OF WIKIEUP...AND ALSO FROM
  ANOTHER THUNDERSTORM ABOUT 10 MILES WEST OF ALAMO LAKE STATE PARK.
  THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH AND ARE ESTIMATED
  TO HAVE DUMPED UP TO 1.5 INCHES OF RAINFALL OVER THE AREA THAT
  DRAINS TOWARD ALAMO LAKE AND THE BILL WILLIAMS RIVER.

* LOCATIONS IMPACTED INCLUDE...
  BURRO CREEK CAMPGROUND...ALAMO LAKE STATE PARK AND SECTIONS OF HIGHWAY
  93 BETWEEN WIKIEUP AND THE SOUTHEAST MOHAVE COUNTY BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3423 11374 3421 11383 3425 11386 3424 11392
      3433 11400 3446 11400 3473 11361 3479 11333
      3430 11334 3428 11336 3430 11353 3424 11358
      3421 11365 3421 11371

$$

JA
2 follow-up statements
396 
WGUS75 KVEF 262024
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
124 PM MST TUE AUG 26 2014

AZC015-262215-
/O.CON.KVEF.FF.W.0137.000000T0000Z-140826T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
124 PM MST TUE AUG 26 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR SOUTH
CENTRAL MOHAVE COUNTY...

RADAR RAINFALL ESTIMATES AND AUTOMATED GAGES INDICATE THAT 1 TO 2 INCHES
OF RAIN FELL FROM THUNDERSTORMS ACROSS A LARGE AREA BETWEEN WIKIEUP...
ALAMO LAKE STATE PARK AND THE BILL WILLIAMS RIVER. THE THUNDERSTORMS
HAD LARGELY MOVED AWAY TO THE EAST BY 1 PM BUT WASHES IN THE AREA
WILL BE FLOWING THE NEXT COUPLE HOURS.

LOCATIONS IMPACTED INCLUDE...
BIG SANDY RIVER
BURRO CREEK CAMPGROUND
ALAMO LAKE STATE PARK
BILL WILLIAMS RIVER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3423 11374 3421 11383 3425 11386 3424 11392
      3433 11400 3446 11400 3473 11361 3479 11333
      3430 11334 3428 11336 3430 11353 3424 11358
      3421 11365 3421 11371

$$

JA
549 
WGUS75 KVEF 262209
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM MST TUE AUG 26 2014

AZC015-262217-
/O.EXP.KVEF.FF.W.0137.000000T0000Z-140826T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
309 PM MST TUE AUG 26 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR SOUTH
CENTRAL MOHAVE COUNTY...

RUNOFF FROM THE HEAVY RAIN THAT OCCURRED BETWEEN WIKIEUP...ALAMO
LAKE AND THE BILL WILLIAMS RIVER EARLY THIS AFTERNOON HAS LIKEKLY
RECEDED BY NOW. THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE
ON SCHEDULE AT 315 PM MST.

LAT...LON 3423 11374 3421 11383 3425 11386 3424 11392
      3433 11400 3446 11400 3473 11361 3479 11333
      3430 11334 3428 11336 3430 11353 3424 11358
      3421 11365 3421 11371

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 8:20 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 26, 8:20 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
820 AM PDT TUE AUG 26 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NORTHERN NEVADA AND MONSOON
MOISTURE SEEPING UP FROM THE SOUTH WILL PRODUCE A RISK OF SEVERE
WEATHER AND FLASH FLOODING TODAY...MAINLY OVER MOHAVE COUNTY BUT
POSSIBLY EXTENDING INTO THE EASTERN PORTIONS OF NEIGHBORING
COUNTIES. DRIER AIR WILL MOVE IN BEGINNING TOMORROW...WITH ONLY A
SLIGHT CHANCE OF THUNDERSTORMS OVER MOHAVE COUNTY...FOLLOWED BY DRY
WEATHER AREAWIDE THURSDAY THROUGH THE WEEKEND.
&&

.UPDATE...
QUICK UPDATE THIS MORNING TO INCREASE POPS FROM TWENTYNINE PALMS TO
NEEDLES. AREA OF SHOWERS AND A FEW THUNDERSTORMS ARE ONGOING. THE
FORCING ASSOCIATED WITH THIS ACTIVITY WILL PUSH INTO MOHAVE COUNTY
THIS MORNING AND AFTERNOON. ALREADY STARTING TO SEE SOME BETTER
STORM DEVELOPMENT NEAR OATMAN AND MOVING TOWARD KINGMAN. THE
CONCERNS TODAY REMAIN STRONG STORMS AND TRAINING OF STORMS ALONG THE
HIGHER TERRAIN OF MOHAVE COUNTY.

.PREVIOUS DISCUSSION...
252 AM PDT TUE AUG 26 2014

.SHORT TERM...THROUGH THURSDAY NIGHT...STILL CONCERNED ABOUT SEVERE
WEATHER AND FLASH FLOODING OVER MOHAVE COUNTY THIS AFTERNOON.
PRECIPITABLE WATER SENSORS SHOWED A NICE GRADIENT BETWEEN HIGHER
VALUES /AN INCH AND A HALF/ OVER IMPERIAL COUNTY CALIFORNIA AND
LOWER VALUES /THREE QUARTERS OF AN INCH/ AT KINGMAN. WATER VAPOR
LOOP SHOWED UPPER LOW WAS JUST SOUTH OF RENO EARLY THIS
MORNING...AND SOUTH TO SOUTHWEST WINDS AHEAD OF IT WILL PULL DEEPER
MOISTURE NORTH OVER MOHAVE COUNTY AND EASTERN PORTIONS OF
CLARK...LINCOLN...AND SAN BERNARDINO WHILE ALSO MAINTAINING THE
TIGHT MOISTURE GRADIENT JUST TO THE WEST. SOUTHWEST TO WEST WINDS
ALOFT WILL PROVIDE VERTICAL WIND SHEAR WHICH WILL FAVOR MORE
ORGANIZED THUNDERSTORMS AS OPPOSED TO THE TYPICAL PULSE STORMS WE
SEE FOR MOST OF THE SUMMER MONSOON SEASON. FLASH FLOOD WATCH LOOKS
GOOD...AND AS NOTED BY PREVIOUS SHIFTS...SEVERE WEATHER IS A CONCERN
AS WELL. THE LOW STARTS TO MOVE EAST TOMORROW...PULLING IN DRY AIR
BEHIND IT AND LIMITING PRECIP CHANCES TO MOHAVE COUNTY. HIGH
PRESSURE BUILDS IN ON THURSDAY FOR DRY WEATHER AREAWIDE.
TEMPERATURES WILL BE A BIT BELOW NORMAL TODAY AND WEDNESDAY THEN
WARM TO NEAR NORMAL ON THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY.

HIGH PRESSURE IS FORECAST TO BE PUSHED SOUTH BY THE END OF THE WEEK
AS A TROUGH OF LOW PRESSURE MOVES INTO THE WESTERN STATES. THIS WILL
BRING SOME SLIGHTLY COOLER TEMPERATURES TO THE REGION...BUT ALSO
SOME BREEZY AFTERNOON WINDS BY SUNDAY AND MONDAY. ALTHOUGH
TEMPERATURES WILL COOL SLIGHTLY THEY ARE STILL EXPECTED TO REMAIN
RIGHT AROUND NORMAL FOR THIS TIME OF YEAR. THIS TROUGH IS EXPECTED
TO SLOWLY PUSH EAST WHICH WILL KEEP THE GENERAL WIND FLOW SOUTHWEST
TO WEST INTO EARLY NEXT WEEK. WITH THIS TYPE OF PATTERN ANY
MONSOONAL MOISTURE WILL HAVE A HARD TIME WORKING NORTH INTO THE CWA.
ITS WAY TOO EARLY TO DECLARE AN END TO THE MONSOON...BUT THERE LOOKS
TO BE AN EXTENDED BREAK AT LEAST THROUGH THE MIDDLE OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL BE LIKELY OVER THE
PEACH SPRINGS AND MORMON MESA CORRIDORS THIS AFTERNOON AND
EVENING...WITH AN OUTSIDE CHANCE OF A STORM NEAR THE TERMINAL AS
WELL. EASTERLY OUTFLOW WINDS FROM THUNDERSTORMS TO THE EAST WILL BE
POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THERE WILL ONLY BE A SLIGHT
CHANCE OF THUNDERSTORMS IN THE PEACH SPRINGS CORRIDOR ON WEDNESDAY
THEN DRY WEATHER IS EXPECTED ON THURSDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL BE LIKELY OVER MOHAVE COUNTY THIS
AFTERNOON AND EVENING AND ALSO POSSIBLE OVER EASTERN PORTIONS OF
CLARK...LINCOLN...AND SAN BERNARDINO COUNTIES. SEVERE WEATHER AND
VERY HEAVY RAIN WILL BE POSSIBLE. THERE WILL BE ONLY A SLIGHT CHANCE
OF THUNDERSTORMS OVER MOHAVE COUNTY WEDNESDAY FOLLOWED BY DRY
WEATHER AREAWIDE ON THURSDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT HEAVY
RAINFALL...FLASH FLOODING...STRONG WINDS...BLOWING DUST...AND HAIL
TODAY. THE MAIN AREA IMPACTED WILL BE MOHAVE COUNTY...WITH CHANCES
ALSO IN EASTERN CLARK...EASTERN LINCOLN...AND EASTERN SAN BERNARDINO
COUNTIES.
&&

UPDATE...PADDOCK
PREVIOUS DISCUSSION...MORGAN/GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:43 AM MSTSevere Thunderstorm WarningVEFMohave47 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.